Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



$ L^2$ stable discontinuous Galerkin methods for one-dimensional two-way wave equations

Authors: Yingda Cheng, Ching-Shan Chou, Fengyan Li and Yulong Xing
Journal: Math. Comp. 86 (2017), 121-155
MSC (2010): Primary 35L05, 35L45, 65M12, 65M60
Published electronically: March 3, 2016
MathSciNet review: 3557796
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Simulating wave propagation is one of the fundamental problems in scientific computing. In this paper, we consider one-dimensional two-way wave equations, and investigate a family of $ L^2$ stable high order discontinuous Galerkin methods defined through a general form of numerical fluxes. For these $ L^2$ stable methods, we systematically establish stability (hence energy conservation), error estimates (in both $ L^2$ and negative-order norms), and dispersion analysis. One novelty of this work is to identify a sub-family of the numerical fluxes, termed $ \alpha \beta $-fluxes. Discontinuous Galerkin methods with $ \alpha \beta $-fluxes are proven to have optimal $ L^2$ error estimates and superconvergence properties. Moreover, both the upwind and alternating fluxes belong to this sub-family. Dispersion analysis, which examines both the physical and spurious modes, provides insights into the sub-optimal accuracy of the methods using the central flux and the odd degree polynomials, and demonstrates the importance of numerical initialization for the proposed non-dissipative schemes. Numerical examples are presented to illustrate the accuracy and the long-term behavior of the methods under consideration.

References [Enhancements On Off] (What's this?)

  • [1] Mark Ainsworth, Dispersive and dissipative behaviour of high order discontinuous Galerkin finite element methods, J. Comput. Phys. 198 (2004), no. 1, 106-130. MR 2071391 (2005d:65161),
  • [2] Mark Ainsworth, Dispersive behaviour of high order finite element schemes for the one-way wave equation, J. Comput. Phys. 259 (2014), 1-10. MR 3148555,
  • [3] M. Ainsworth, P. Monk, and W. Muniz, Dispersive and dissipative properties of discontinuous Galerkin finite element methods for the second-order wave equation, J. Sci. Comput. 27 (2006), no. 1-3, 5-40. MR 2285764 (2009b:65244),
  • [4] Mark Ainsworth and Hafiz Abdul Wajid, Dispersive and dissipative behavior of the spectral element method, SIAM J. Numer. Anal. 47 (2009), no. 5, 3910-3937. MR 2576525 (2010i:65302),
  • [5] J. L. Bona, H. Chen, O. Karakashian, and Y. Xing, Conservative, discontinuous Galerkin-methods for the generalized Korteweg-de Vries equation, Math. Comp. 82 (2013), no. 283, 1401-1432. MR 3042569,
  • [6] Waixiang Cao, Zhimin Zhang, and Qingsong Zou, Superconvergence of discontinuous Galerkin methods for linear hyperbolic equations, SIAM J. Numer. Anal. 52 (2014), no. 5, 2555-2573. MR 3270187,
  • [7] Min-Hung Chen, Bernardo Cockburn, and Fernando Reitich, High-order RKDG methods for computational electromagnetics, J. Sci. Comput. 22/23 (2005), 205-226. MR 2142195 (2005m:65208),
  • [8] Yingda Cheng and Chi-Wang Shu, Superconvergence and time evolution of discontinuous Galerkin finite element solutions, J. Comput. Phys. 227 (2008), no. 22, 9612-9627. MR 2467636 (2009k:65182),
  • [9] Ching-Shan Chou, Chi-Wang Shu, and Yulong Xing, Optimal energy conserving local discontinuous Galerkin methods for second-order wave equation in heterogeneous media, J. Comput. Phys. 272 (2014), 88-107. MR 3212263,
  • [10] Eric T. Chung and Björn Engquist, Optimal discontinuous Galerkin methods for wave propagation, SIAM J. Numer. Anal. 44 (2006), no. 5, 2131-2158 (electronic). MR 2263043 (2008e:65297),
  • [11] Philippe G. Ciarlet, The Finite Element Method for Elliptic Problems, North-Holland Publishing Co., Amsterdam-New York-Oxford, 1978. Studies in Mathematics and its Applications, Vol. 4. MR 0520174 (58 #25001)
  • [12] Bernardo Cockburn, San Yih Lin, and Chi-Wang Shu, TVB Runge-Kutta local projection discontinuous Galerkin finite element method for conservation laws. III. One-dimensional systems, J. Comput. Phys. 84 (1989), no. 1, 90-113. MR 1015355 (90k:65161),
  • [13] Bernardo Cockburn, Mitchell Luskin, Chi-Wang Shu, and Endre Süli, Enhanced accuracy by post-processing for finite element methods for hyperbolic equations, Math. Comp. 72 (2003), no. 242, 577-606. MR 1954957 (2004g:65129),
  • [14] Bernardo Cockburn and Chi-Wang Shu, Runge-Kutta discontinuous Galerkin methods for convection-dominated problems, J. Sci. Comput. 16 (2001), no. 3, 173-261. MR 1873283 (2002i:65099),
  • [15] Gary C. Cohen, Higher-order numerical methods for transient wave equations, Scientific Computation, Springer-Verlag, Berlin, 2002. With a foreword by R. Glowinski. MR 1870851 (2002m:65069)
  • [16] Loula Fezoui, Stéphane Lanteri, Stéphanie Lohrengel, and Serge Piperno, Convergence and stability of a discontinuous Galerkin time-domain method for the 3D heterogeneous Maxwell equations on unstructured meshes, M2AN Math. Model. Numer. Anal. 39 (2005), no. 6, 1149-1176. MR 2195908 (2007a:65149),
  • [17] D. Gottlieb and J. S. Hesthaven, Spectral methods for hyperbolic problems, J. Comput. Appl. Math. 128 (2001), no. 1-2, 83-131. Numerical analysis 2000, Vol. VII, Partial differential equations. MR 1820872 (2001m:65138),
  • [18] David Gottlieb and Steven A. Orszag, Numerical Analysis of Spectral Methods: Theory and Applications, Society for Industrial and Applied Mathematics, Philadelphia, Pa., 1977. CBMS-NSF Regional Conference Series in Applied Mathematics, No. 26. MR 0520152 (58 #24983)
  • [19] Sigal Gottlieb, Chi-Wang Shu, and Eitan Tadmor, Strong stability-preserving high-order time discretization methods, SIAM Rev. 43 (2001), no. 1, 89-112 (electronic). MR 1854647 (2002f:65132),
  • [20] Marcus J. Grote, Anna Schneebeli, and Dominik Schötzau, Discontinuous Galerkin finite element method for the wave equation, SIAM J. Numer. Anal. 44 (2006), no. 6, 2408-2431 (electronic). MR 2272600 (2007k:65149),
  • [21] Fang Q. Hu and Harold L. Atkins, Eigensolution analysis of the discontinuous Galerkin method with nonuniform grids. I. One space dimension, J. Comput. Phys. 182 (2002), no. 2, 516-545. MR 1941851 (2003m:65182),
  • [22] F. Hu, M. Hussaini, and P. Rasetarinera.
    An analysis of the discontinuous Galerkin method for wave propagation problems,
    J. Comput. Phys., 151(2):921-946, 1999.
  • [23] Liangyue Ji, Yan Xu, and Jennifer K. Ryan, Negative-order norm estimates for nonlinear hyperbolic conservation laws, J. Sci. Comput. 54 (2013), no. 2-3, 531-548. MR 3011370,
  • [24] Randall J. LeVeque, Finite Volume Methods for Hyperbolic Problems, Cambridge Texts in Applied Mathematics, Cambridge University Press, Cambridge, 2002. MR 1925043 (2003h:65001)
  • [25] X. Meng, C.-W. Shu, and B. Wu,
    Optimal error estimates for discontinuous Galerkin methods based on upwind-biased fluxes for linear hyperbolic equations,
    Math. Comp., 85 (2016), 1225-1261.
  • [26] W. H. Reed and T. Hill,
    Triangular mesh methods for the neutron transport equation,
    Los Alamos Report LA-UR-73-479, 1973.
  • [27] D. Sármány, M. A. Botchev, and J. J. W. van der Vegt, Dispersion and dissipation error in high-order Runge-Kutta discontinuous Galerkin discretisations of the Maxwell equations, J. Sci. Comput. 33 (2007), no. 1, 47-74. MR 2338332 (2008i:65201),
  • [28] Spencer Sherwin, Dispersion analysis of the continuous and discontinuous Galerkin formulations, Discontinuous Galerkin methods (Newport, RI, 1999) Lect. Notes Comput. Sci. Eng., vol. 11, Springer, Berlin, 2000, pp. 425-431. MR 1842203,
  • [29] Chi-Wang Shu and Stanley Osher, Efficient implementation of essentially nonoscillatory shock-capturing schemes, J. Comput. Phys. 77 (1988), no. 2, 439-471. MR 954915 (89g:65113),
  • [30] Björn Sjögreen and N. Anders Petersson, A fourth order accurate finite difference scheme for the elastic wave equation in second order formulation, J. Sci. Comput. 52 (2012), no. 1, 17-48. MR 2923518,
  • [31] M. Steffen, S. Curtis, R. M. Kirby, and J. K. Ryan,
    Investigation of smoothness-increasing accuracy-conserving filters for improving streamline integration through discontinuous fields,
    IEEE Trans. Visual. Comput. Graphics, 14 (2008), no. 3, 680-692.
  • [32] Yulong Xing, Ching-Shan Chou, and Chi-Wang Shu, Energy conserving local discontinuous Galerkin methods for wave propagation problems, Inverse Probl. Imaging 7 (2013), no. 3, 967-986. MR 3105364,
  • [33] He Yang, Fengyan Li, and Jianxian Qiu, Dispersion and dissipation errors of two fully discrete discontinuous Galerkin methods, J. Sci. Comput. 55 (2013), no. 3, 552-574. MR 3045703,
  • [34] Yang Yang and Chi-Wang Shu, Analysis of optimal superconvergence of discontinuous Galerkin method for linear hyperbolic equations, SIAM J. Numer. Anal. 50 (2012), no. 6, 3110-3133. MR 3022256,
  • [35] K. Yee,
    Numerical solution of initial boundary value problems involving Maxwell's equations,
    IEEE Trans. Antennas Propag., 14 (1966), no. 3, 302-307.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 35L05, 35L45, 65M12, 65M60

Retrieve articles in all journals with MSC (2010): 35L05, 35L45, 65M12, 65M60

Additional Information

Yingda Cheng
Affiliation: Department of Mathematics, Michigan State University, East Lansing, Michigan 48824

Ching-Shan Chou
Affiliation: Department of Mathematics, The Ohio State University, Columbus, Ohio 43210

Fengyan Li
Affiliation: Department of Mathematical Sciences, Rensselaer Polytechnic Institute, Troy, New York 12180

Yulong Xing
Affiliation: Computer Science and Mathematics Division, Oak Ridge Nationalist Laboratory, Oak Ridge, Tennessee 37831 – and – Department of Mathematics, University of Tennessee, Knoxville, Tennessee 37996
Address at time of publication: Department of Mathematics, University of California Riverside, Riverside, California 92521

Received by editor(s): May 6, 2014
Received by editor(s) in revised form: March 28, 2015, and June 26, 2015
Published electronically: March 3, 2016
Additional Notes: The research of the first author was supported by NSF grants DMS-1217563 and DMS-1318186
The research of the second author was supported by NSF grants DMS-1020625 and DMS-1253481
The third author was supported in part by NSF grants DMS-0847241 and DMS-1318409
The research of the fourth author was sponsored by NSF grant DMS-1216454, ORNL and the U. S. Department of Energy, Office of Advanced Scientific Computing Research. The work was partially performed at ORNL, which is managed by UT-Battelle, LLC, under Contract No. DE-AC05-00OR22725
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society